Kansas, 2022

Damaging Wind in Kansas, March 4, 2022

March 4, 2022 · NWS DDC · 1 event in 1 county or zone

A cold front pushed across the area with enough instability to spark off a couple of isolated thunderstorms mainly producing wind gusts up to around 50 mph. There was one gust that went into the severe threshold hitting 64 mph late in the evening after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front pushed across the area with enough instability to spark off a couple of isolated thunderstorms mainly producing wind gusts up to around 50 mph. There was one gust that went into the severe threshold hitting 64 mph late in the evening after sunset. No other reports were passed on during this isolated event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 4, 4:42 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Mar 4, 4:42 PM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
442 PM CST Fri Mar 4 2022

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Saturday)
Issued at 141 PM CST Fri Mar 4 2022

Gusty south winds at 25 to 30 mph earlier this Friday afternoon
will decrease some after sunset but not by much. South winds will
be in the 15 to 25 mph range through the overnight period. These
gusty winds and forecast boundary layer temperatures early
Saturday morning continue to support the previous forecast for
lows tonight with temperatures falling back only in the mid 40s to
mid 50s.

A deepening area of low pressure at the surface over eastern
Colorado will move into western Kansas by early Saturday morning
as an upper level trough/low, located near the four corners
region at 12z Friday, moves into extreme eastern Colorado. Models
appear to be in decent agreement with a north to south oriented
dryline entering extreme southwest Kansas during the predawn hours
and by daybreak this boundary will be located between Garden City
and Dodge City. This dryline is then forecast to quickly move
east into central Kansas by noon as a cold front moves into
southwest Kansas. West of the dryline and south of the cold front
the dew points are expected to fall back into the teens to lower
20s so as temperatures warm to greater than the mid 60s late
Saturday morning/early Saturday afternoon the relative humidity
values will be falling back into the teens. These dry conditions
combined with gusty west to southwest winds of 20 to 35 mph will
result in a period of critical to near extreme fire weather
conditions near/south the Oklahoma border and across south central
Kansas (mainly near the Pratt and Medicine Lodge areas). As a
result will upgrade the current fire weather watch to a red flag
warning for locations south of the Dodge City and also portion of
south central Kansas which will include the Pratt and Medicine
Lodge areas. Further north and west the humidity values are not
expected to be as low given the latest timing of the cold front
but confidence this Friday afternoon is not high on exact timing
of the cold frontal passage. Will therefore leave the fire weather
watch going for those counties further north just in case the
cold front does not move south as fast as what we currently
expect. Winds behind the front are also expected to range from 20
to 30 mph with occasional higher gusts possible during the
afternoon given the BUFR soundings mean mixed layer winds and wind
speeds near the top of the mixed layer.

Highs Saturday afternoon will range from the mid to upper 70s
ahead of the cold front across south central Kansas to near 60
degrees north and west of Garden City which will be located north
of the cold front.

.LONG TERM...(Saturday night through Friday)
Issued at 141 PM CST Fri Mar 4 2022

Saturday night and Sunday...Models remain in good agreement with
the next upper level trough/low crossing the West Central High
Plains as a cold front exits southwest Kansas and moves across
Oklahoma. Ahead of this upper level system on Sunday an area of
mid level moisture and forcing will be present near a 700mb
baroclinic zone and may result in some light precipitation
Sunday and/or early Sunday night. At this time the chance for any
significant measurable precipitation appears low with the
possible exception of the Pratt and Medicine Lodge areas where
there will be improving 850mb warm air advection and low level
moisture will be present late day.

High temperatures on Sunday will be in the 40s but highs on
Monday will end up being even a little cooler given that a
reinforcement of cooler air will be invading western Kansas
Sunday night once the upper level trough/low passes and an area of
high pressure at the surface builds into the area. Some warmer
temperatures will then return midweek but this warmup appears
brief. The majority of the ensembles have not deviated much from
previous forecast with an upper level ridge near the west coast of
British Columbia retrograding/redeveloping near the Gulf of
Alaska early next week. 500 mb climatological percentiles of
greater than 90 are also being observed from the ECMWF along the
500mb ridge. This would support shot of even colder air late week
as another cold front moves into southwest Kansas. There will also
be a chance for some snow with this system late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 435 PM CST Fri Mar 4 2022

VFR conditions will prevail in vicinity of all TAF sites through
late Saturday afternoon. Gusty south-southwest winds around 15 to
30kt will persist through early Saturday morning as a strong surface
low shifts from eastern Colorado into northwest Kansas during the
period. Winds are then expected to turn more westerly through late
morning/early afternoon as a trough axis attendant to the surface
low edges east through western Kansas ahead of an approaching cold
front. Wind speeds upward of 35 to 40kt will be possibly by early
Saturday afternoon.

&&

.FIRE WEATHER...
Issued at 141 PM CST Fri Mar 4 2022

Critical to near extreme fire weather conditions possible Saturday.

Humidity values will fall back into the teens behind a dryline
that will quickly cross southwest Kansas early Saturday morning.
Models were in good agreement with this dryline moving east of the
Pratt and Medicine Lodge areas by the early afternoon. A cold
front will also drop south into southwest Kansas Saturday morning
so at this time the most favorable area for critical fire weather
conditions will be along the Oklahoma border and across south
central Kansas which will be located west of the dryline and south
of the cold front. In this area gusty west to southwest winds of
20 to 35 mph can be expected with gusts of 45 mph possible based
on the mean mixed layer winds and wind speeds forecast at the top
of the mixed layer late day from the latest BUFR soundings. Near
and north of the cold front the winds are forecast to be not as
strong but occasional gusts greater than 30 mph still look likely.
Relative humidity values will range from 20 to 30 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  69  22  47 /   0   0   0  20
GCK  44  63  21  45 /   0   0   0  10
EHA  43  69  23  49 /   0   0   0  10
LBL  43  70  22  49 /   0   0   0  10
HYS  56  64  22  44 /  10  10   0  20
P28  59  78  29  50 /  10  10   0  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for KSZ046-064>066-074>080.

Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ043-061>063-074>076-084>086.

Red Flag Warning from noon to 6 PM CST Saturday for KSZ081-
084>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
FIRE WEATHER...Burgert
Hazardous weather outlook, Mar 4, 3:09 AM CST, 19 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
309 AM CST Fri Mar 4 2022

KSZ030-031-043>046-061>066-074>081-084>090-050915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
309 AM CST Fri Mar 4 2022 /209 AM MST Fri Mar 4 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Friday.

Day 1 Discussion
----------------

Critical fire weather conditions are expected to arise this
afternoon across western KS despite ongoing moist advection
helping to increase dewpoint temperatures across our area. A
surface cyclone in eastern CO will deepen during the day today
(Friday) resulting in a significant increase in the southerly
winds by this afternoon. Sustained winds in the 20-30 mph range
with gusts of 40-45 mph are likely. Concurrently, temperatures
will increase into the upper 70s and possibly low 80s by mid-
afternoon, leading to minimum relative humidity in the 10-15%
range. That said, a potential mode of failure exists in the
expected cloud cover as skies will be overcast through much of the
morning. If clouds can hang on longer than anticipated,
temperatures will be cooler and relative humidity will therefore
be higher. However, DNVA in the wake of a passing weak shortwave
impulse is projected to erode the cloud cover from west to east
during the afternoon, permitting the forecast critical fire
weather conditions to materialize. As such, a Red Flag Warning has
been issued for all counties along and west of U.S. Highway 83
from 12 pm CST through 7 pm CST.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Another day of fire weather danger is possible Saturday as strong
winds and dry air will still be in place Saturday morning and
afternoon. While a cold front is forecast to move through
southwest KS Saturday afternoon, which will lower temperatures
and therefore raise relative humidity, confidence is still high
enough in reaching criteria to support issuing a Fire Weather
Watch for the majority of our counties Saturday afternoon from 12
pm CST through 6 pm CST, with only our far north and northwest
counties being excluded.

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Springer

In the hours before

Special weather statement, Mar 4, 9:33 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
933 PM CST Fri Mar 4 2022

KSZ062-063-074>076-084>086-050430-
Seward KS-Finney KS-Stanton KS-Stevens KS-Kearny KS-Grant KS-
Haskell KS-Morton KS-
933 PM CST Fri Mar 4 2022

...A strong thunderstorm will impact portions of northern Seward,
eastern Morton, southeastern Kearny, western Finney, Grant,
southeastern Stanton, Stevens and Haskell Counties through 1030 PM
CST...

At 933 PM CST, Doppler radar was tracking a strong thunderstorm near
Moscow, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ryus around 945 PM CST.
  Satanta around 950 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10171 3755 10180 3821 10067 3730 10068
      3700 10128
TIME...MOT...LOC 0333Z 230DEG 42KT 3739 10125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Mar 4, 10:03 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1003 PM CST Fri Mar 4 2022

KSZ043-044-063-050430-
Finney KS-Lane KS-Scott KS-
1003 PM CST Fri Mar 4 2022

...A strong thunderstorm will impact portions of northwestern Finney,
southeastern Scott and southwestern Lane Counties through 1030 PM
CST...

At 1002 PM CST, Doppler radar was tracking a strong thunderstorm near
Holcomb, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Friend around 1015 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10032 3788 10093 3799 10110 3801 10110
      3851 10088
TIME...MOT...LOC 0402Z 217DEG 64KT 3801 10096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
March 4, 10:15 PM CST
Where
Scott County, Scott City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.470, -100.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015514.